Aa
A
A
Close
1543395 tn?1293367109
itchy dry skin around eyes and mouth
Hello!

over the last year i have suffered from on and off itch dry skin around my eyes and mouth, it usually happens when there has been an extreme change in weather, although it has also occurred randomly.
I've never suffered from eczema and never get the irritation anywhere else on my body. i use moisturising creams and lip balms to try and moisturise the areas when they are really bad; this simply reduces the severity of the condition temporarily. I've been to my Doctor and was told to moisturise more, (i'm not sure he really had a clue what it is)

I've seen a few feed's on this but others appear to get something similar but not the same, as for me it is controlled to only my eyes and mouth. I'm hoping that will make it easier for someone to diagnose!

any suggestions on medications, diets, lifestyle changes are welcomed greatfully.

Happy Holidays,
Olly
Cancel
5 Answers
Page 1 of 1
563773 tn?1374250139
Hello,
From your symptoms eczema is an important possibility. Wash the areas several times with fresh water. Do not use any cosmetic products at the sites. You can apply some calamine lotion at the rash as it will help in soothing the skin. You can take some OTC oral antihistamine medications like Benadryl or Claritin and see if it helps.

For mild-moderate symptoms a weak steroid may be used (e.g. hydrocortisone as dermacort), whilst more severe cases require a higher-potency steroid (e.g. clobetasol propionate, fluocinonide).But they are available under prescription and should be taken only after consulting a dermatologist. Symptoms  can be exacerbated by dryness of the skin. Use good quality moisturizers to prevent moisture loss from the skin.

If the symptoms are severe then please get an evaluation done from a dermatologist.
I hope it helps. Take care and regards.  

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
It may be perioral dermatitis. I had it for months and months and it just kept spreading further around my face. A doctor told me to use a strong moisturizer, which I did for weeks, and it didn't help. When I went back again to see my regular doctor, he said to stop the moisturizer right away, it was probably making it worse--and prescibed me an antibiotic, tetracycline i believe, and it went away in less than 3 weeks -- cleared up completely. Four years later, it hasn't come back yet (which is common). Good luck.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
ok, so many ideas, well..here is my story..4 years ago I developed what i call "alligator eye"..dry scaley skin with itch and redness then when swelling gone deep wrinkles and look "old"..I too tried everything tell i read about tea tree oil and glycerin soap..tried that and all cleared up in less then a week! I was suprised so quick a recovery and the wrinkles left too, whew..well a few days ago it happened again..immediatel;y tried the tree tea oil and glycerin again and going on my second day believe I caught it in time, no deep wrinkles and itch gone already, skin still a bit red but swelling and itch gone, likely will be back to normal in a week like last time..after reading other accounts can say, I just finished a round of antibiotics so perhaps that is a trigger for me, plus I have RA rheumatoid arthritis, and usually symptoms kept at bay but perhaps having a weakened immune for a spell triggers it, either way so glad I found from forums about the tea tree sil..I do believe it it related to a fungus..when I first tried cortisone cream I only exacerbated the problems..looked like i "smothered" it and inflammation grew worse, the day I tried tea tree oil, which has an anti-fungal property I began improving..wish u all well
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I wouldvnot suggest using a steroid or  hydrocortisone cream. Doctors jump the gun, telling you to use, and if it is perioral, it will get much worse. Steriods are only a band aid, and won't cure. They work sometimes briefly while you stay on. But then when you get off, it comes  right back stronger. Your skin will develop a steriods depedancy, and you will have to go through withdrawals, and skin will be much worse. Also steriods have horrible side  effects, besides thinning the skin, and making your skin barrier thinner and problems much worse. Don't listen to doctors telling you to use steroids.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I have the same problem...can you tell me more about the tea tree oil and the soap? Do you take the tea tree orally?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Dermatology Answerers
1340994 tn?1374197577
Blank
Raleigh, NC
209987 tn?1451939065
Blank
AB
Avatar universal
Blank
Oslo, Norway